Alert archive / Pennsylvania / Flash Flood Warnings in 1996
Flash Flood Warning 166, NWS State College, PA
NWS State College, PA issued this flash flood warning at Sep 12, 1996, 10:30 PM EDT for Bedford County, Somerset County, Pennsylvania. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 12, 1996, 10:30 PM EDT (02:30 UTC)
- Expired
- Sep 13, 1996, 3:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS State College, PA
- Area
- Whole counties
Counties Bedford County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 122 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 2.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 918 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCTP 130223 FFWCTP PAC009-111-130700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 1030 PM EDT THU SEP 12 1996 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS EXTENDED THE FLASH FLOOD WARNING UNTIL 3 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN PENNSYLVANIA ...BEDFORD COUNTY... SOMERSET COUNTY DOPPLER RADAR ESTIMATED THAT OVER 2 INCHES OF RAIN HAS FALLEN SINCE 7 PM ACROSS A NARROW BAND FROM 10 MILES NORTHEAST OF BEDFORD... SOUTHWEST TO NEAR PLEASANT UNION IN EXTREME SOUTHEASTERN SOMERSET COUNTY. SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EARLY MORNING HOURS IN SOMERSET AND BEDFORD COUNTIES WITH MORE HEAVY RAINFALL LIKELY. AREAS FROM NEAR BEDFORD SOUTHWEST TO PLEASANT UNION WILL LIKLEY SEE FLOODING OF SMALL STREAMS... CREEKS AND POOR DRAINAGE AREAS. THE SOMERSET COUNTY EMA REPORTED THAT RTE 160 IN WELLERSBURG WAS FLOODED DUE TO WATER RUNNING OFF THE MOUNTAIN ACROSS THE ROAD. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. NICOSIA &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 8:00 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Sep 12, 8:00 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 752 PM EDT THU SEP 12 1996 NOT MUCH TIME TO LUK AT GUIDANCE. LINE OF STORMS WORKG THRU CNTRL PA ATTM AHEAD OF MAIN CD FRNT. THIS LINE OF STORMS HAS WEAKENED BUT OCCASIONALLY A FEW CELLS STILL POP UP. SATL IMAGERY SHOWS ANTHR S/W ROTATING ARND THE BASE OF THE DIGGING UPR AIR LO WHICH CUD SUPPORT MORE RW/TRW MAINLY IN ERN CTP CWA LATE TONIGHT W/ MORE SCTRD ACVTY IN WRN CTP CWA. CURRENT ZONES LOOKS ON TRACK IN THIS REGARD. FOR FRIDAY... A MAJOR S/W ROTATES ARND THE UPR LO AND CROSSES PA DURG AFTRN. AT THIS SAME TIME... COOLING ALOFT TAKES PLACE WITH SIG HGHT FALLS WORKG INTO PA AS MAIN UPR LO WORKS E. A MAJOR PUSH OF COOL /DRIER AIR SEEMS TO BE LACKING AS SFC WINDS ACRS OH/LWR MI ARE NOT TOO STRG (ABT 5-10 KTS). THUS... WITH COOLER AIR BUILDING ACRS REGION ALOFT AMS DESTABILIZES DYNAMICALLY. IN ADDTN... THIS OCCURS DURG MAX SFC HEATING THUS CAN SEE RW/TRW AGAIN IN CWA FRI. MAYBE A FEW SVR HAILERS GIVEN EXTENT OF COOL AIR ALOFT. NICOSIA
In the hours before
Local storm report, Sep 12, 9:19 PM EDT, 1 hour 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
920 PM EDT THU SEP 12 1996
TIME(EDT) ...CITY LOCATION..........ST ...EVENT/REMARKS
...COUNTY LOCATION........
0813 PM BEDFORD SPRINGS PA 1 INCH HAIL
09/12/96 BEDFORD HAIL COVERED GROUND
VSBY NEAR ZERO IN HAIL
MICHAUDLocal storm report, Sep 12, 9:24 PM EDT, 1 hour 6 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
921 PM EDT THU SEP 12 1996
TIME(EDT) ...CITY LOCATION..........ST ...EVENT/REMARKS
...COUNTY LOCATION........
0315 PM CROSBY PA .75 INCH HAIL
09/12/96 MCKEAN DIME-SIZE HAIL
0330 PM JOHNSONBURG PA .25 INCH HAIL
09/12/96 ELK PEA-SIZE HAIL
0340 PM PORT ALLEGANY PA WIND DAMAGE
09/12/96 MCKEAN TREES AND POWER LINES
DOWN
0340 PM ELDRED PA FLASH FLOOD
09/12/96 MCKEAN STREET FLOODING
0345 PM SMETHPORT PA WIND DAMAGE
09/12/96 MCKEAN TREES DOWN
0355 PM JOHNSONBURG PA FLASH FLOOD
09/12/96 ELK MINOR STREET FLOODING
ALONG RT 219
0410 PM ST MARYS PA .25 INCH HAIL
09/12/96 ELK PEA-SIZE HAIL
0813 PM BEDFORD SPRINGS PA 1 INCH HAIL
09/12/96 BEDFORD HAIL COVERED GROUND
VSBY NEAR ZERO IN HAIL
MICHAUDThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 9:01 PM EDT | Flash Flood Warning | CTP | Bedford, Somerset | 119 min |
| Sep 12, 11:16 PM EDT | Flash Flood Warning | CTP | Fulton | 4 hr |
| Sep 12, 11:31 PM EDT | Flash Flood Warning | CTP | Huntingdon | 3 hr |
| Sep 13, 1:37 AM EDT | Flash Flood Warning | CTP | Franklin | 5 hr |
| Sep 13, 3:03 AM EDT | Flash Flood Warning | CTP | Fulton, Huntingdon | 5 hr |
| Sep 13, 7:15 AM EDT | Flash Flood Warning | CTP | Juniata, Mifflin | 4 hr |
| Sep 13, 7:15 AM EDT | Flash Flood Warning | CTP | Perry | 4 hr |
| Sep 13, 7:39 AM EDT | Flash Flood Warning | CTP | Huntingdon | 6 hr |
| Sep 13, 7:55 AM EDT | Flash Flood Warning | CTP | Fulton | 3 hr |
| Sep 13, 11:43 AM EDT | Flash Flood Warning | CTP | Cumberland | 3 hr |
| Sep 13, 1:42 PM EDT | Flash Flood Warning | CTP | Huntingdon | 4 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.